Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 131, NWS Chicago, IL

July 6, 2004Iroquois County, Illinois; Benton County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Jul 6, 2004, 6:54 PM CDT for Iroquois County, Illinois; Benton County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2004, 6:54 PM CDT (23:54 UTC)
Expired
Jul 6, 2004, 7:30 PM CDT
In force
36 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Iroquois County, IL, Benton County, IN

The radar

The Chicago radar (KLOT), 112 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:25 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 6, 6:25 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
625 PM CDT TUE JUL 6 2004

.DISCUSSION FOR AFTERNOON ZONES/GRIDS:

BIG QUESTION THIS EVENING IS WHETHER OR NOT CONVECTION WILL GET GOING
OVER SRN/ERN PORTION OF FA.  WILL GO WITH LIKELY POPS SRN PORTION OF
AREA AND CHC POPS THIS EVENING ELSEWHERE.  ETA APPEARED TO
INITIALIZE BETTER TDY ESPECIALLY IN HANDLING STG S/W NOW MOVG THRU
MO VLY INVOF FSD.  THIS FEATURE WILL FOLLOW ITS PREDECESSOR ACROSS
UPR MIDWEST TNGT AND WED.  AMS MODERATELY UNSTABLE AS STRENGTHENING
MID LVL WINDS APCH THIS EVENING.  BLUE RIVER AND WINCHESTER
PROFILERS SHOW MID LVL WINDS HAVE BACKED SIGNIFICANTLY SINCE NOON
AND INCREASED TO ABV 50 KTS.  GIVEN THESE DYNAMICS...WILL GO WITH
MOS POPS IN RGN WHERE ETA/MESOETA SUGGESTS LINEAR CONVECTIVE GROWTH
IN OMEGA FIELD...FROM RUFLY PONTIAC AREA...TO KANKAKEE TO GARY AND
POINTS S AND EWD.  AS OF NOW...VIS SATLT IMAGERY SHOWS SOME MDT CU
DVLPG IN THIS AREA...BUT DVLPMT IS QUITE SLOW TO OCCUR DUE TO
MARGINAL INSTABILITY AND DEEP CONVECTION OVER LWR OH VLY. AM
ANTICIPATING MORE TSTM DVLPMT AS MID LVL FORCING IS EXPECTED TO
OVERCOME WEAK INSTABILITY...ESPECIALLY OVER SRN AND ERN FA THIS
EVENING.

LTL CHG TO RMNDR OF FCST.  DEEP UPR LOW TO MOVE THRU UPR MIDWEST ON
WED...LEADING TO SIG LO LVL INSTABILITY...SO EXPECT MORE CLOUDS THAN
SUN BY AFTN DUE TO CU DVLPMT.  THIS CONVECTION SHOULD BE RATHER
SHALLOW...BUT WOULD NOT BE SURPRISED TO SEE A FEW SHWRS POP UP DURG
AFTN AS FAR S AS CWA/S NRN TIER OF COUNTIES. SKIES TO CLR WED NGT AS
SFC HI PRES BLDS IN AND COLD AVDECTION ABATES. THUR LOOKS LIKE BEST
DAY IN FCST PERIOD.   LGT WINDS...LO HUMIDITY AND TEMPS STILL
COMFORTABLE.  AS H5 RIDGE BUILDS OVR SRN PLAINS BY FRI...AND
FLATTENS EWD ACRS SRN U.S. OVR WEEKEND...TRUE SUMMERLIKE CONDS ARE
EXPECTED TO OVERSPREAD THE MIDWEST.  H85 TEMPS FCST TO BE ARND
20 C  BY SAT SO WILL GO WITH HI TEMPS AOA THE BIG 9-0 OVER THE
WEEKEND.  WEAK COLD FRONT TO PASS THRU ABOUT SUN NGT SO WILL
CONFINE TSTM MENTION TO SUN/SUN NGT AND AVOID A LITANY OF 30 PCT
POPS.

MERZLOCK

&&

.AVIATION FOR 00Z TAFS...
CONVECTION BEGINNING TO INCREASE IN COVERAGE ALONG SURFACE TROUGH
POSITIONED FROM FAR NE IL/NW IN SOUTHWARD INTO EAST CENTRAL
ILLINOIS. NOSE OF STRONGEST INSTABILITY AXIS IS POSITIONED FROM
ACROSS NRN INDIANA AND EXPECT INCREASING CONVECTIVE TREND TO
CONTINUE THROUGH 03Z. SCATTERED RAIN SHOWERS ALSO EXTEND ACROSS
EASTERN IOWA IN DPVA REGION ASSOCIATED WITH RATHER AMPLIFIED UPPER
TROUGH AXIS EXTENDING FROM CENTRAL MINNESOTA INTO WESTERN IOWA.
PRECIPITATION WISE...WILL CARRY THUNDER MENTION FOR GYY/MDW IN
CLOSER PROMIXITY TO PRIMARY INSTABILITY AXIS AND JUST MENTION TS
VICINITY MENTION FOR ORD/DPA. FURTHER BACK TO THE WEST ACROSS
RFD...WILL ALSO INCLUDE JUST SOME RAIN SHOWERS THROUGH 04Z WITH
APPROACH OF UPPER LEVEL TROUGH AXIS BUT INSTABILITY MUCH WEAKER BACK
TO THE WEST. WILL NEED TO MONITOR RADAR TRENDS IF PRECIP ASSOCIATED
WITH THIS UPPER WAVE REACHES AS FAR EAST AS EASTERN TERMINALS BUT
FOR NOW WILL TREND TOWARD DRY CONDITIONS AFTER 03Z. MAINTAINED TREND
TO MVFR CIGS LATER THIS EVENING CONTINUING THROUGH FORECAST PERIOD
WITH BROAD 1000-500 HPA THICKNESS TROUGH MOVING INTO NRN IL
ASSOCIATED WITH UPPER TROUGH.

NDM

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jul 6, 4:37 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
437 PM CDT TUE JUL 6 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-071100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
437 PM CDT TUE JUL 6 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA LATE THIS
AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS GENERALLY ALONG AND SOUTH OF A LINE FROM LASALLE TO
WAUKEGAN ILLINOIS...HOWEVER THE GREATEST RISK APPEARS TO BE ALONG
AND SOUTH OF A LINE FROM GALESBURG...TO JOLIET...TO THE SOUTH SIDE
OF CHICAGO. DAMAGING THUNDERSTORM WIND GUSTS OF 60 MPH OR HIGHER AND
LARGE HAIL ARE THE MAIN THREATS FROM THESE STORMS. IN
ADDITION...BRIEF HEAVY DOWNPOURS COULD LEAD TO LOCALIZED MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

HIGH TEMPERATURES MAY REACH THE LOWER 90S ON SATURDAY WITH HEAT
INDICES IN THE UPPER 90S POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-071100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
437 PM CDT TUE JUL 6 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN LAKE MICHIGAN
THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE STORMS. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS OF 60 MPH OR GREATER.

DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

RATZER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:29 PM CDTTornado WarningLOTLee46 min
Jul 5, 11:18 PM CDTSevere Thunderstorm WarningLOTLivingston42 min
Jul 6, 12:17 AM CDTSpecial Marine WarningLOT118 min
Jul 6, 12:17 AM CDTSpecial Marine WarningLOT118 min
Jul 6, 12:17 AM CDTSpecial Marine WarningLOT118 min
Jul 6, 6:52 PM CDTFlash Flood WarningLOTCook3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.